Indiana, 2013

Flood in Indiana, July 1, 2013

July 1, 2013 · NWS PAH · 1 event in 1 county or zone

A slow-moving cluster of showers and thunderstorms occurred beneath a 500 mb low centered over the Lower Ohio Valley. A surface trough axis extended from central Kentucky southward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A slow-moving cluster of showers and thunderstorms occurred beneath a 500 mb low centered over the Lower Ohio Valley. A surface trough axis extended from central Kentucky southward. A moist low level air mass combined with diurnal heating resulted in clusters of thunderstorms. A larger cluster of showers and thunderstorms remained nearly stationary for a few hours, producing locally very heavy rainfall amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 5:18 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 1, 5:18 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT MON JUL 1 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 327 PM CDT MON JUL 1 2013

RAIN CHANCES WILL CONTINUE TO RUN HIGH AS LONG AS THE UPPER LOW IS
IN OUR VICINITY...AND IT DOES LOOK TO BE THROUGH THE SHORT TERM
PORTION OF THE FORECAST OR MOST OF IT. THE LOW RETROGRADES
NORTHWESTWARD FROM THE HEART OF OUR FA TO CENTRAL MO OVER THE NEXT
48-72 HOURS. POPS WILL BE HIGHEST IN THE PEAK HEATING PTN OF THE
DAY AS IT HAS BEEN THE PAST COUPLE OF DAYS...AS DESTABILIZATION
SHOWERS/STORMS TAP HIGH PW'S. DUALPOL RAINFALL RATES MAY BE
INTENSE AT TIMES WHICH COULD RESULT IN LOCALIZED FLOODING IN
HEAVIER SHOWER/STORM AREAS...ESP WHERE THE REPEAT. THIS WILL BE
MOST LIKELY THIS PM AND TMRW PM. BY WED...WE ARE MORE WARM
SECTORED AND WOULD EXPECT A SLIGHT DECREASE IN POPS AS WE ESCAPE
BEING DIRECTLY UNDERNEATH THE LOW ITSELF AND THE PROFILE WARMS A
LITTLE ALOFT.

TEMPS WILL RUN SIMILAR TO GOING TEMPS WITH NOT MUCH SWING GIVEN
THE CLOUDS/PCPN...WILL MAKE ONLY MINOR MASSAGES.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 327 PM CDT MON JUL 1 2013

AT THE BEGINNING OF THE LONG TERM PERIOD...UPPER LEVEL RIDGES OF
HIGH PRESSURE ARE FORECAST TO BE LOCATED OVER THE SOUTHWEST US AND
JUST OFF THE MID ATLANTIC SEABOARD WITH AN UPPER TROUGH IN BETWEEN.
WITH TIME THE UPPER RIDGE OFF THE EAST COAST BUILDS WESTWARD AND
THIS COMBINED WITH SOUTHERLY FLOW AROUND A SURFACE HIGH CENTERED
OVER THE SOUTHEAST US WILL BRING INCREASING AMOUNTS OF DEEP MOISTURE
AS WELL AS INCREASING SHOWER AND THUNDERSTORM CHANCES FROM THE EAST
TOWARD THE WEST.

THROUGH SATURDAY LONG RANGE MODELS ARE IN DECENT AGREEMENT. SATURDAY
NIGHT INTO SUNDAY THE GFS BREAKS DOWN THE RIDGE OVER THE REGION AND
BRINGS A CHUNK OF ENERGY/SHORT WAVE ACROSS OUR CWA WHILE THE ECMWF
KEEPS THE RIDGE IN PLACE. EITHER WAY WITH PLENTY OF MOISTURE AND
INSTABILITY WE SHOULD STILL HAVE SHOWER AND THUNDERSTORM
DEVELOPMENT...BUT THE AMOUNT OF COVERAGE WILL DEPEND ON UPPER
SUPPORT OR THE LACK THEREOF.

BEYOND SUNDAY NIGHT THE GFS BREAKS DOWN THE RIDGE COMPLETELY AND
KEEPS THE AREA IN NEAR ZONAL FLOW THROUGH THE END OF THE PERIOD THUS
YIELDING DAILY PRECIP CHANCES WHILE THE ECMWF AND CANADIAN CONTINUE
TO BUILD THE UPPER RIDGE WESTWARD WHICH WOULD EVENTUALLY PUSH PRECIP
CHANCES TO OUR NORTH AND WEST. KINDA HARD TO BELIEVE THE UPPER RIDGE
IS GOING TO BREAK DOWN THAT MUCH SO KEPT RATHER SMALL POPS JUST IN
CASE.

BELOW NORMAL TEMPERATURES WILL PREVAIL THROUGH MOST OF THE PERIOD
WITH READINGS NOT EXPECTED TO GET BACK TO NORMAL UNTIL THE VERY END
OF THE PERIOD.

&&

.AVIATION...
ISSUED AT 616 PM CDT MON JUL 1 2013

WILL CONTINUE WITH GENERALLY MVFR CIGS THROUGH THE FORECAST. SOME
BREAKS ARE EXPECTED AT TIMES. DURING THE DAYBREAK HOURS...PERSISTENCE
SUGGESTS CIGS MAY BRIEFLY FALL TO AT OR BELOW 1K/FT. WILL CARRY
VCSH FOR THIS EVENING GIVEN RADAR TRENDS...AND SCATTERED WEAK
CONVECTION FORECAST TO CONTINUE ABOUT THE NEARLY STATIONARY UPPER
LOW SITUATED OVER THE AREA.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jul 1, 2:39 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT MON JUL 1 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-022045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
339 PM CDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE INTO THIS
EVENING. SEVERE WEATHER IS NOT EXPECTED....BUT LOCALIZED HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY INTO
TUESDAY EVENING...ESPECIALLY DURING THE AFTERNOON HOURS. SEVERE
WEATHER IS NOT EXPECTED....BUT LOCALIZED HEAVY RAINFALL IS AGAIN
POSSIBLE. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST IN THE EAST ON
INDEPENDENCE DAY. THE CHANCES WILL OVERSPREAD THE AREA FRIDAY AND
INCREASE OVER THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT LOCALLY HEAVY RAINFALL WILL BE A CONCERN...ESPECIALLY
OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JP

In the hours before

Special weather statement, Jul 1, 3:59 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CDT MON JUL 1 2013

ILZ076>078-082-083-087-INZ081-082-085>088-KYZ014-015-018>020-
020000-
WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-WEBSTER-HENDERSON-DAVIESS-
MCLEAN-
INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL...
MCLEANSBORO...CARMI...SHAWNEETOWN...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...
DIXON...HENDERSON...OWENSBORO...CALHOUN
459 PM CDT MON JUL 1 2013

...SHORT LIVED FUNNEL CLOUDS POSSIBLE INTO THE EVENING HOURS...

AT 453 PM...DAVIESS COUNTY DISPATCH HAS REPORTED THAT FUNNEL
CLOUDS HAVE BEEN OBSERVED WEST OF THE CITY. THERE IS AN ISOLATED
THUNDERSTORM OVER THE NORTHWEST PART OF THE COUNTY. WHAT HAS BEEN
OBSERVED IS MOST LIKELY...WHAT IS KNOWN AS A COLD AIR FUNNEL. THE
POSSIBILITY OF THESE FUNNELS WILL REMAIN WITH ANY SHOWER ACTIVITY
THROUGH THE REST OF THE DAY.

COLD AIR FUNNELS ARE DUE TO COLD AIR ALOFT...WARM MOIST AIR NEAR
THE GROUND...AND ARE USUALLY IN ASSOCIATION WITH A STRONG AREA OF
LOW PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE. COLD AIR
FUNNELS USUALLY ARE VERY BRIEF AND RARELY TOUCH THE GROUND. IF
THESE FUNNELS DO TOUCH DOWN...THEY MOST LIKELY WILL NOT CAUSE
DAMAGE TO LIFE OR PROPERTY.
Local storm report, Jul 1, 5:55 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     FLOOD            MOUNT CARMEL            38.42N 87.77W
07/01/2013                   WABASH             IL   EMERGENCY MNGR

            STANDING SHALLOW WATER REPORTED OVER SEVERAL COUNTY
            ROADS. 2 ROADS IN MOUNT CARMEL HAVE STANDING WATER.

&&

CTN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gibson

When
July 1, 6:15 PM CST to 9:00 PM CST
Where
Gibson County, Mackey to 1.8 mi N of Buckskin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.250, -87.380

One foot of water was running across Highway 57.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463975.